South Dakota, 2011

Damaging Wind in South Dakota, June 25, 2011

June 25, 2011 · NWS UNR · 1 event in 1 county or zone

A thunderstorm intensified over southeastern Fall River County and produced wind gusts to 60 mph in Oelrichs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm intensified over southeastern Fall River County and produced wind gusts to 60 mph in Oelrichs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 5:21 PM MST, 24 minutes earlier.

Area forecast discussion, Jun 25, 5:21 PM MST, 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT SAT JUN 25 2011

.UPDATE...STILL WAITING FOR STORMS TO GET GOING. THE 00Z KUNR
SOUNDING HAD 3086 J/KG MLCAPE BUT -22 J/KG MLCIN. VERY WEAK RIDGING
AND BUILDING HEIGHTS THIS AFTERNOON...COMBINED WITH THE MLCIN...HAS
KEPT A DAMPER ON THE STORMS. HOWEVER...THE LOW-LEVEL JET IS STARTING
TO INTENSIFY...AND THIS WILL LEAD TO RAPID AND WIDESPREAD STORMS
DEVELOPING OVER SWRN/SCNTRL SD IN THE NEXT FEW HOURS...WITH STORMS
LIKELY LASTING WELL PAST MIDNIGHT. CURRENT FORECAST IS IN DECENT
SHAPE SO NO UPDATES ARE PLANNED OTHER THAN FOR POTENTIAL WATCH BOXES.

PREVIOUS DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER
WESTERN SASKATCHEWAN WITH TROF/BOUNDARY DROPPING THROUGH WRN ND INTO
FAR WRN SD/ERN WY. UPPER LEVEL ANALYSIS PLACES LOW NEAR THE
ALBERTA/SASKATCHEWAN BORDER WITH VARIOUS WEAK WAVES ROTATING AROUND
IT...WITH THE CLOSEST ONE NOTED NEAR THE BIGHORNS. TCU STARTING TO
DEVELOP OVER NRN PTNS OF THE BLKHLS INVOF AFOREMENTIONED BOUNDARY.

FOR THIS AFTERNOON/TONIGHT...CONVECTION WILL CONTINUE TO DEVELOP
OVER THE BLKHLS...WITH ADDITIONAL STORMS EXPECTED TO DEVELOP AS
AFOREMENTIONED WAVE CONTINUES ITS APPROACH. THOUGH COVERAGE IS NOT
EXPECTED TO BE AS WIDESPREAD AS YESTERDAY...ANY STORM THAT DOES
DEVELOP WILL HAVE SEVERE POTENTIAL. INSTABILITY REMAINS PLENTIFUL
(~1.5-2.5 KJ/KG) THIS AFTERNOON/EVENING AND SHEAR WILL CONTINUE TO
INCREASE THROUGH THE AFTERNOON INTO THE EARLY EVENING...PLENTY TO
SUPPORT ROTATING UPDRAFTS. LATER TONIGHT...LOW LEVEL JET STARTS TO
TAKE SHAPE WHICH SHOULD KEEP SOME CONVECTION GOING.

ON SUNDAY...UPPER LOW PUSHES OVER CENTRAL SASKATCHEWAN EARLY BEFORE
OPENING UP. SHORT WAVE AHEAD OF PRIMARY WAVE SLIDES WELL INTO THE
AREA BY MID-DAY WHILE AFFILIATED COLD FRONT STARTS TO SAG
SOUTHEASTERLY WITH SHOWERS AND THUNDERSTORMS DEVELOPING. THE
POSITION OF THE FRONT ALONG WITH WAVE TIMING WILL BE PRIMARY PLAYERS
IN THE NORTHERN EXTENT OF SEVERE POTENTIAL ALONG WITH THE HIGH TEMP
FORECAST. AT ANY RATE...STRONGEST INSTABILITY WILL NEAR THE NEBRASKA
BORDER...WHERE CAPE VALUES OF ~1.5-3 KJ/KG ARE EXPECTED. 0-6 KM BULK
SHEAR WILL BE QUITE HIGH (~50 KTS) SO SUPERCELL DEVELOPMENT WILL NOT
BE A PROBLEM. ALSO...LOW LEVEL SHEAR WILL ALSO BE SUFFICIENT OVER
THE FAR SRN CWA TO POSSIBLY SUPPORT A TORNADIC STORM IN THE
AFT/EARLY EVE. PRIMARY WAVE WILL MOVE THROUGH IN THE EVENING
HOURS...WITH SHOWERS/THUNDERSTORMS CONTINUING OVERNIGHT THOUGH
TAPERING TOWARDS EARLY MONDAY MORNING.

FOR MONDAY...SLIGHTLY BELOW AVERAGE TEMPS ARE EXPECTED OVER THE AREA
IN THE WAKE OF THE AFOREMENTIONED COLD FRONT. TROF AXIS WILL PUSH
EAST OF THE AREA...THOUGH WILL KEEP SOME LOW END POPS OVER NWRN
SODAK WITH CYCLONIC FLOW ALOFT LINGERING OVER THE AREA.

EXTENDED...A SHARP UPPER LEVEL RIDGE OVER THE CENTRAL U.S. WILL
RESULT IN DRY HOT CONDITIONS WEDNESDAY AND THURSDAY OF NEXT WEEK.
THE NEXT MAJOR WEATHER SYSTEM IS SHOWN ROTATING ACROSS THE NORTHERN
PLAINS LATE THURSDAY THROUGH EARLY FRIDAY.  WILL KEEP THE SLIGHT
CHANCE POPS IN THE GRIDS FOR NOW BUT IF THE MODELS ARE CONSISTENT
WITH THAT SYSTEM...THE POPS FOR 00Z THROUGH 12Z FRIDAY WILL NEED TO
BE INCREASED.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD.
SCATTERED LATE AFTERNOON AND EVENING TSRA WILL DEVELOP...SOME OF
WHICH MAY BE SEVERE AND PRODUCE LOCALIZED IFR CIGS/VSBYS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

BUNKERS/SCHILD/CARPENTER
Hazardous weather outlook, Jun 25, 9:45 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT SAT JUN 25 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1045 AM MDT (1145 AM CDT) SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON
INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA ALONG WITH
OVER NORTHEAST WYOMING. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH
DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN EXPECTED OVER THE AREA ON SUNDAY AFTERNOON
INTO SUNDAY EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS MAY BECOME SEVERE...PARTICULARLY ALONG AND SOUTHEAST OF A
LINE FROM FAITH TO BELLE FOURCHE TO GILLETTE. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH THERE WILL
ALSO BE A MINIMAL TORNADIC THREAT IN THE MID-AFTERNOON INTO THE
EARLY EVENING HOURS...PARTICULARLY OVER SOUTHWEST INTO SOUTH CENTRAL
SOUTH DAKOTA.

CHANCES FOR THUNDERSTORMS CONTINUE OVER PORTIONS OF NORTHWEST AND
WEST-CENTRAL SOUTH DAKOTA FOR MONDAY...THOUGH AT THIS TIME SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 25, 1:55 PM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT SAT JUN 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 NE HERMOSA            43.89N 103.12W
06/24/2011  E1.75 INCH       PENNINGTON         SD   PUBLIC

            ESTIMATED WINDS AT 80 MPH.

&&

KCLARK
Special weather statement, Jun 25, 3:28 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
428 PM MDT SAT JUN 25 2011

SDZ001-252315-
HARDING SD-
428 PM MDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARDING COUNTY UNTIL 515
PM MDT...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LUDLOW...OR 23 MILES NORTHEAST OF BUFFALO...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HIGHWAY 85 NORTH OF LUDLOW.

SCHILD
Special weather statement, Jun 25, 4:41 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT SAT JUN 25 2011

SDZ001-260030-
HARDING SD-
541 PM MDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL
630 PM MDT...

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LUDLOW...OR 21 MILES NORTHEAST OF BUFFALO...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HIGHWAY 85 NORTH OF LUDLOW.

SCHILD
Special weather statement, Jun 25, 5:04 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
604 PM MDT SAT JUN 25 2011

SDZ027-041-260045-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
604 PM MDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER COUNTY UNTIL
645 PM MDT...

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ARDMORE...OR 27 MILES
SOUTHEAST OF EDGEMONT...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARDMORE...
  ANGOSTURA RESERVOIR...
  OELRICHS...
  SMITHWICK...
  ORAL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SCHILD
Special weather statement, Jun 25, 5:09 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT SAT JUN 25 2011

SDZ001-260100-
HARDING SD-
609 PM MDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARDING COUNTY UNTIL 700
PM MDT...

AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF LUDLOW...OR 26 MILES
NORTHEAST OF BUFFALO...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN HARDING COUNTY NORTH AND
EAST OF LUDLOW.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SCHILD
Special weather statement, Jun 25, 5:21 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT SAT JUN 25 2011

SDZ029-WYZ058-260100-
SOUTHERN BLACK HILLS SD-WESTON WY-
621 PM MDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON AND WESTERN
CUSTER COUNTIES UNTIL 700 PM MDT...

AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORRISEY...OR 27 MILES SOUTH OF DOWNTOWN
NEWCASTLE...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEWEY...

SCHILD

The radar

The Rapid City radar (KUDX), 106 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fall River

When
June 25, 5:45 PM MST
Where
Fall River County, Oelrichs
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.200, -103.150

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309384.